Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 16, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 3, 2003, 8:57 PM EDT for Carroll County, Frederick County, Washington County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2003, 8:57 PM EDT (00:57 UTC)
- Expired
- Jun 4, 2003, 1:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Carroll County, MD, Frederick County, MD, Washington County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 500 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 512 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 040101 FFWLWX MDC013-021-043-040500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 857 PM EDT TUE JUN 3 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR CARROLL COUNTY IN NORTH CENTRAL MARYLAND FREDERICK COUNTY IN NORTH CENTRAL MARYLAND WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND * UNTIL 100 AM EDT. * AT 857 PM EDT...RADAR INDICATED SHOWERS WITH MODERATE TO HEAVY RAIN EXTENDING FROM EASTERN WASHINGTON COUNTY INTO FREDERICK COUNTY. OFFICIALS IN BOTH COUNTIES REPORT SEVERAL ROAD CLOSURES DUE TO HIGH WATER. THIS ACTIVITY WILL SPREAD INTO CARROLL COUNTY AND LIKELY WILL PRODUCE FLOODING THERE. RAIN WILL TAPER TO SCATTERED SHOWERS BY MIDNIGHT...BUT IT WILL TAKE SEVERAL HOURS AFTERWARD FOR STREAMS TO RETURN TO THEIR BANKS. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE BALLENGER CREEK...BOONSBORO...BRADDOCK HEIGHTS... ELDERSBURG...FREDERICK...HAGERSTOWN...LONG MEADOW...MANCHESTER... NEW MARKET...TANEYTOWN...THURMONT...WALKERSVILLE...WESTMINSTER... GAMBER...EMMITTSBURG AND WOLFSVILLE. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3933 7755 3939 7695 3967 7687 3972 7784 $$ RDH
2 follow-up statements
000 WGUS71 KLWX 040254 FFSLWX MDC013-021-043-040445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1051 PM EDT TUE JUN 3 2003 ...FLASH FLOOD WARNING CONTINUES FOR WASHINGTON AND FREDERICK COUNTIES UNTIL 100 AM WEDNESDAY... ...FLASH FLOOD WARNING CANCELLED FOR CARROLL COUNTY... OFFICIALS IN WASHINGTON COUNTY REPORT ABOUT A DOZEN ROADS STILL CLOSED DUE TO HIGH WATER AS OF 1045 PM THIS EVENING. MOST OF THESE ARE CONCENTRATED IN THE NORTHEAST SECTION OF THE COUNTY. FREDERICK COUNTY OFFICIALS REPORT ALL ROADS ARE OPEN NOW IN THE COUNTY...THOUGH SOME STILL HAVE SOME HIGH STANDING WATER IN THE NORTH PORTION OF THE COUNTY. CARROLL COUNTY OFFICIALS REPORT NO FLOODING. HEAVY RAIN HAS MOVED OUT OF THE AREA...SO THE FLASH FLOOD WARNING HAS BEEN CANCELLED. SMALL STREAMS SHOULD BEGIN TO RECEDE OVERNIGHT. LARGER CREEKS... SUCH AS THE CONOCOCHEAGUE...WILL CONTINUE TO STAY OUT OF BANKS INTO WEDNESDAY. DO NOT DRIVE OR WALK INTO FLOOD WATERS. THE DEPTH AND WATER VELOCITY MAY BE TOO GREAT FOR YOU TO CROSS SAFELY. $$ RDH
000 WGUS71 KLWX 040515 FFSLWX MDC021-043-040615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 110 AM EDT WED JUN 4 2003 ...FLASH FLOOD WARNING FOR FREDERICK AND WASHINGTON COUNTIES HAS EXPIRED... WASHINGTON AND FREDERICK COUNTY OFFICIALS REPORT HIGH WATER HAS RECEDED ON MOST ROADS THAT WERE FLOODED LATE TUESDAY EVENING BY STEADY RAINFALL. ONLY A HANDFUL OF ROADS WERE STILL WATER COVERED... MAINLY ALONG CREEKS THAT CARRY RUNOFF FROM PENNSYLVANIA WHERE THE HEAVIEST RAIN FELL OVER THE PAST 24 HOURS. WITH THE THREAT FOR FLASH FLOODING OVER...THE FLASH FLOOD WARNING FOR FREDERICK AND WASHINGTON COUNTIES HAS BEEN ALLOWED TO EXPIRE. EVEN THOUGH WATER LEVELS HAVE GONE DOWN SIGNIFICANTLY OVER THE PAST FEW HOURS...MOTORISTS SHOULD STILL WATCH FOR PONDING OF WATER ON ROADS IN LOW LYING AREAS AND ALONG CREEKS AND STREAMS THROUGH THE OVERNIGHT HOURS. THESE AREAS WILL BE THE LAST ONES TO DRY OUT DUE TO THE LIGHT RAIN THAT WILL CONTINUE TO FALL THROUGH THE OVERNIGHT HOURS. $$ MMARGRAF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 2:30 PM EDT, 6 hours 27 minutes earlier.
Area forecast discussion, Jun 3, 2:30 PM EDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 230 PM EDT TUE JUN 3 2003 SHORT TERM (TNGT/WED)... GOING FCST LOOKS IN GOOD SHAPE AS RA HAS OVRSPRD THE CWA. WL GO W/ CAT POPS EVERYWHERE TNGT AND THEN CHC POPS ON WED AS LOW MOVES N OF THE AREA. PCPN BCMG MORE SHOWERY ON WED...PSBLY ENDING BY LATE AFTN BUT WL LV WORDING OPEN ENDED FOR NOW. WL LV FLOOD WTCH AS IS IN THE WRN COUNTIES THROUGH WED MRNG. OVRNGT LOWS NOT TERRIBLY DIFFERENT FM THE TEMPS WERE EXPERIENCING ATTM. FEEL THERE MAY BE SOME BREAKS IN THE CLDS BY LATE AFTN ON WED WHICH WL ALLOW TEMPS TO CLIMB BACK INTO THE LM70S. WOODY LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... MODELS IN REASONABLE AGREEMENT TODAY. GFS MODEL OF CHOICE AND STUCK CLOSE. AN UPPER LOW MOVES FROM THE GREAT LAKES EASTWARD INTO NORTHERN NEW ENGLAND BY THURSDAY NIGHT. IT WILL KEEP MOISTURE IN THE AREA THROUGH ABOUT DAWN ON THURSDAY AND HAVE 30 POPS UNTIL THEN. AT THE SURFACE...AN AREA OF LOW PRESSURE WILL TRACK FROM NEAR KSDF ACROSS THE AREA OVER THE NEXT COUPLE DAYS. CONDITIONS WILL SLOWLY DRY OUT DURING THE DAY ON THURSDAY...AS A SUFACE HIGH BUILDS INTO THE MID-ATLANTIC. THE HIGH WILL DOMINATE THE AREA ON FRIDAY WITH BRIGHT SUNNY SKIES. NEXT SYSTEM ENTERS THE PICTURE ON SATURDAY WITH AN UPPER LOW FOLLOWING A SIMILAR TRACK AS THE FIRST SYSTEM. THE SURFACE LOW PRESSURE SYSTEM WILL TRACK A BIT FURTHER TO THE NORTH ACROSS PA. A WARM FRONT WILL BUST THROUGH LATE FRIDAY NIGHT AND COLD FRONT WILL MOVE THROUGH SATURDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE AREA. A VERY WEAK AREA OF HIGH PRESSURE WILL BUILD IN FOR SUNDAY. I KEEP THINGS DRY. A DEEP UPPER LOW WILL MOVE JUST TO THE NORTH OF THE AREA ON MONDAY. IT WILL BRING MORE MOISTURE BACK INTO THE AREA FOR EARLY NEXT WEEK. TUESDAY WILL DRY OUT. TEMPERATURES LOOK GOOD AND ARE CLOSE TO THE MAV/MEX NUMBERS. I ONLY MADE A FEW TWEEKS. KELLS .LWX... DC...NONE. MD...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES MDZ002>003. VA...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONE VAZ021. WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES WVZ048>051... WVZ054>055.
Hazardous weather outlook, Jun 3, 11:40 AM EDT, 9 hours 17 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-032345- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1140 AM EDT TUE JUN 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THERE IS A POSSIBILITY OF FLOODING IN WESTERN MARYLAND...HIGHLAND COUNTY VIRGINIA...AND PENDLETON NORTHWARD TO MORGAN COUNTY IN WEST VIRGINIA. A FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.